Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » The Dreaded prednisone...Help!


02-22-2011, 09:53 PM   #1
usedup
New Member
 
usedup's Avatar
 
Join Date: Dec 2010
Location: hamilton, Montana
The Dreaded prednisone...Help!

I have been weaning my self off prednisone but the crohns is coming back .does anyone think its ok to increase my dose
__________________

Last edited by usedup; 02-23-2011 at 10:38 AM.
02-23-2011, 02:32 PM   #2
Jennifer
Adminstrator
 
Jennifer's Avatar
I think it's best to work with your doctor when weaning off of it or increasing the dosage. Prednisone isn't a drug anyone wants to fool around with no matter how many times they've taken it in the past (possible problem being, death). I'm completely against self medicating especially with steroids. Don't listen to anyone on here who suggests an increase or decrease with a number attached because no one on here knows your current condition nor your weight.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
02-23-2011, 02:50 PM   #3
usedup
New Member
 
usedup's Avatar
 
Join Date: Dec 2010
Location: hamilton, Montana
I understand what your saying but my GI is on vacation and he wanted me to stay on 10 mg and it was my decision to wean off to see if i would be ok
thank you for the advice

Last edited by usedup; 02-23-2011 at 02:56 PM.
02-23-2011, 08:48 PM   #4
Jennifer
Adminstrator
 
Jennifer's Avatar
Don't doctors have someone else for you to see if they go on vacation? Mine had someone to take on his patients when he went on Sabbatical. 10mg is a fairly low dose. I don't know how long you've been weaning yourself or how low you went but if its recent (few days) and you didn't wean much, then it may be beneficial to go back on the 10mg since your body seemed to be doing fine on that dose.

I think one of the main problems with weaning too soon is that you can make problems worse by allowing inflammation to start back up and get out of hand where you may need to go on a higher dose to fix the problem. I wouldn't go higher than what your doctor told you though (the 10mg). Hopefully if you do go back to 10mg your symptoms don't continue or get worse. If they do, then you'll be needing some help from someone who can prescribe you more.

Either way, Id call your GI's office and tell them what you did and what happened (include your symptoms) and ask them what you should do (the receptionist will probably call you back with an answer or give you a number to someone else you can contact). Good luck and hope you feel better!
02-23-2011, 09:04 PM   #5
usedup
New Member
 
usedup's Avatar
 
Join Date: Dec 2010
Location: hamilton, Montana
Thank You for the reply ...here's the deal with my GI doctor ..he is though the VA healthcare system and I think he may be the only one in montana's health care system for veterans...im staying on liquids trying to keep it from going fulll blockage
02-23-2011, 10:51 PM   #6
ameslouise
Moderator
 
ameslouise's Avatar
 
Join Date: Feb 2010
Location: Pottstown, Pennsylvania
So you were at 10mg and went down to... what dose? You have to be careful not to taper down too quickly and by too much, that's why it's best to do it under a doc's supervision.

Some of us can taper by 5mg all the way down to nothing, others have to come down by 2.5 mg every couple weeks, my first course I had to come down by 1mg each week. Everyone's different, and everyone's situation is different.

Good luck - I hope you get it sorted out and start feeling better soon - Amy
02-23-2011, 10:55 PM   #7
usedup
New Member
 
usedup's Avatar
 
Join Date: Dec 2010
Location: hamilton, Montana
I was down to 2.5 and it was a very slow wean down....I dont want to go to the er if i can avoid it ...my doctor told me to stay on 10 or take 10 mg every other day ...i just wanted off this stuff but now im sick again

Last edited by usedup; 02-23-2011 at 10:57 PM.
02-24-2011, 01:48 AM   #8
Jennifer
Adminstrator
 
Jennifer's Avatar
Thank You for the reply ...here's the deal with my GI doctor ..he is though the VA healthcare system and I think he may be the only one in montana's health care system for veterans...im staying on liquids trying to keep it from going fulll blockage
There has to be someone you can talk to. Have you tried calling his office and letting them know what's going on? Even while on vacation, doctors always get to know about the emergencies if there is no one filling in for them (but I'd be surprised if no one was). You can even call your local emergency room and ask them if there is a GI on call you can speak to and let them know your situation.

If you're in severe pain and have any other symptoms like fever, nausea or vomiting then please do not hesitate to go to the ER. I've even gone in for severe pain without the other symptoms or for vomiting all day or from having blood in my stool.
02-24-2011, 06:50 PM   #9
usedup
New Member
 
usedup's Avatar
 
Join Date: Dec 2010
Location: hamilton, Montana
Thank you all for the great advice ...I talked to the VA pharmacist this morning and she told it is always ok to go up fast but never down ...which we all know,she also said the tums works great as a calcium supplement....so Im back on a low dose of 10 mg and hope its keeps me out of the ER
Again thank you Crabby and Amy

PS
Crabby I m originally from California Sacramento where the population is well over a million ....in the whole state of Montana there is less then a mil which makes it tuff to find a Good GI doc ...and when you do find one he is either snow skiing,fly fishing or hunting ...UGH!!
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » The Dreaded prednisone...Help!
Thread Tools


All times are GMT -5. The time now is 06:09 PM.
Copyright 2006-2017 Crohnsforum.com